Iowa, 2006

Damaging Winds and Lightning Strike in Iowa, June 20, 2006

June 20, 2006 · NWS DMX · 3 events in 3 counties and zones

An area of thunderstorms moved into Iowa from South Dakota and another area developed in western Iowa during the predawn hours. The atmosphere was quite capped with strong theta-e advection taking place.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An area of thunderstorms moved into Iowa from South Dakota and another area developed in western Iowa during the predawn hours. The atmosphere was quite capped with strong theta-e advection taking place. Many of the storms in the MCS produced small hail, no severe weather was reported until the storms began to die down. Wet microburst winds were reported in a couple locations, causing significant tree damage in Emmet and Humboldt counties. As the thunderstorms moved through Hancock County, lightning struck an 80 year old farmhouse northeast of Garner. Lightning struck the television antenna and traveled through the wiring into the basement and ignited the wall. An elderly couple was in the kitchen at the time and the force of the strike knocked the husband off of his chair and blew things off off the wall. The fire was extinguished about 2 hours later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 8:41 PM CST, 10 hours 19 minutes earlier.

Area forecast discussion, Jun 19, 8:41 PM CST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
941 PM CDT MON JUN 19 2006

.SHORT TERM /REST OF TONIGHT/...
01Z OBJECTIVE ANALYSIS DEPICTING HIGH PRES CENTERED OVER THE UPR
MIDWEST WITH DRY NRLY FLOW INTO MUCH OF IA. FURTHER SOUTH...STNRY
BNDRY STRETCHING FROM THE LWR MO VLY WWD THRU XTREME NRN KN/SRN
NE WITH LEE SFC LOW REFLECTION OVER THE NRN HIGH PLAINS/ERN WY.
WITH SFC RIDGE AXIS XTNG INTO NE IA FOR MUCH OF THE OVRNGHT...HAVE
LOWERED MIN T A FEW DEGS AT THE USUAL COOL SPOTS GIVEN DECENT
RADIATIONAL COOLING CONDS AND RELATIVELY COOL/DRY AIRMASS
FILTERING LOW TD AIR SWD.

HIGH PRES WILL GRADUALLY SLIDE EWD INTO THE WRN/LWR GRT LAKES TNT AS
THE AFOREMENTIONED STNRY BNDRY BEGINS TO LIFT NEWD TOWARD THE MID
MO VLY. LLVL MOISTURE HAS BEEN POOLING ALG THE SFC BNDRY THIS
EVENING WITH NOTICEABLE TD GRADIENT. ONGOING CONVECTION ACROSS THE
HIGH PLAINS HAS INITIATED ON THE AXIS OF BEST INSTABILITY WITH
MUCAPES ON THE ORDER OF 2000 J/KG. DESPITE LLVL STABILITY DUE TO
BNDRY LYR COOLING...ELEVATED INSTABILITY WILL REMAIN FAIRLY HIGH
OVERNIGHT ACROSS THE CENTRAL PLAINS WITH 1500+ J/KG MUCAPE. AS THE
BNDRY CONTINUES TO PUSH NEWD INTO THE MID MO VALLEY...STRONG WARM
AIR/THETA-E ADV IN CONJUNCTION WITH INC ISENTROPIC ASCENT ALONG
THE 310K RIBBON ON THE NOSE OF A VEERING 30-40+KT LLJ SHOULD BE
SUFFICIENT FOR ELEVATED DESTABILIZATION ACROSS ERN NE/WRN IA. IN
ADDITION...DEEP LYR SHEAR PROFILES AND STEEP MID LVL LAPSE RATES
WILL SUPPORT STRONG UPDRAFTS AND MAINTAIN/ORGANIZE ANY CONVECTION
THAT DVLPS. THEREFORE...ALA LAST NIGHT...LARGE HAIL AND DAMAGING
WIND GUSTS CERTAINLY NOT OUT OF THE QUESTION GIVEN RELATIVELY
STRONG...ELEVATED BUOYANCY AND ADEQUATE 0-6KM SHEAR. HAVE
TWEAKED/REFINED WX/POP GRIDDED FIELDS TO CAPTURE BEST PCPN WINDOW
WHICH...ACCORDING TO LATEST SHORT RANGE MODELS IS MAINLY AFT 09Z.

UPDATED ZONES OUT SHORTLY

&&

.PREV DISCUSSION... (ISSUED 237 PM CDT MON JUN 19 2006)

DISCUSSION...
A WARM FRONT CURRENTLY OVER KANSAS AND CENTRAL MISSOURI WILL LIFT
NORTH TONIGHT AND BE OVER SW IA TUESDAY MORNING. STRONG THETA-E
ADVECTION AND ISENTROPIC LIFT COMMENCES ALONG AND AHEAD OF THE
BOUNDARY OVERNIGHT INCLUDING GOOD MOISTURE TRANSPORT. KEPT THE AREA
DRY BEFORE MIDNIGHT THEN EXPANDED POPS FROM 06-12Z DUE TO SOME
UNCERTAINTY WHERE CONVECTION WILL DEVELOP. A FEW VIGOROUS UPDRAFTS
ARE POSSIBLE WITH THIS ACTIVITY WITH A FEW STORMS PRODUCING HAIL.
THIS ACTIVITY WILL CONTINUE TO SPREAD NORTH TUESDAY MORNING WITH THE
WARM FRONT LIFTING ACROSS THE AREA. GOOD HEATING IS EXPECTED TO
OCCUR SOUTH OF THE BOUNDARY BY TUESDAY AFTERNOON. SOME UNCERTAINTY
REMAINS AS TO HOW STRONG THE CAPPING INVERSION WILL BE LATE IN THE
DAY AS A COLD FRONT ARRIVES OVER WESTERN IOWA. THE GFS AND UKMET ARE
STRONGER WITH THE CAP AND WOULD FOCUS REDEVELOPMENT OVER MINNESOTA
AND NORTHEAST IOWA. THE NAM-ETA AND NAM-WRF ARE COOLER WITH THE CAP
SITUATED OVER CENTRAL IOWA WITH DEVELOPMENT EXPECTED TO DEVELOP HERE
AND THEN ROLL DOWN THE BOUNDARY INTO THE EVENING HOURS. CURRENTLY
FAVOR THE LATTER SOLUTION GIVEN CONVECTIVE DEBRIS CAN BREAKUP NEAR
THE BOUNDARY WITH MID LEVEL COOL ADVECTION ARRIVE BY LATE AFTERNOON
OVER THE WEST. THIS ALONG WITH ENHANCE ISENTROPIC LIFT NEAR THE
BOUNDARY SHOULD WEAKEN THE CAP SUFFICIENTLY FOR REDEVELOPMENT. IN
ADDITION...LINGERING OUTFLOW BOUNDARIES FROM THE MORNING CONVECTION
MAY ALSO SERVE AS A FOCUS.

VERY DRY AIR FILTERS INTO THE AREA IN WAKE OF THE SYSTEM FOR
WEDNESDAY AS THE BOUNDARY SETTLES SOUTH INTO MISSOURI. DUE TO THE
DRY AIR...HAVE REDUCED POPS ON WEDNESDAY. THE BOUNDARY BEGINS TO
LIFT BACK NORTH WEDNESDAY NIGHT WITH GOOD MOISTURE TRANSPORT
COMMENCING ONCE AGAIN. NEARLY ALL OF THE MODELS HAVE LATCHED ONTO A
COMPACT SHORT WAVE STREAMING ALONG THE KANSAS/NEBRASKA BORDER THEN
LIFTING INTO SOUTHERN IA TOWARD THURSDAY MORNING. EXPECT STORMS TO
FIRE AHEAD OF THE IMPULSE AND NEAR THE 850 MB BOUNDARY MOVING INTO
THE SOUTHWEST AFTER MIDNIGHT AND ACROSS THE AREA...FOCUSING ON THE
SOUTHEAST HALF THURSDAY MORNING. WITH THE PASS OF THIS
SYSTEM...ZONAL FLOW TRANSLATES TO NORTHWEST FLOW THROUGH THE
EXTENDED WITH COOLER CANADIAN FLOW DROPPING SOUTH INTO THE PLAINS.
HAVE SLIGHT CHANCE POPS ON SATURDAY FOLLOWING THE ECMWF TIMING.
CONFIDENCE FOR POPS DURING ANY PERIOD UNDER NORTHWEST FLOW BECOMES
PROBLEMATIC AND WILL REMAIN MOSTLY DRY UNTIL A MORE PROMINENT AND
CONSISTENT FEATURE CAN BE IDENTIFIED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.SHORT TERM...STEINBUGL
Hazardous weather outlook, Jun 20, 4:36 AM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CDT TUE JUN 20 2006

IAZ033>037-044>050-057>062-070>075-081>086-092>097-211100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
536 AM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...GENERALLY SOUTH OF U.S. HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING AND ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. ANOTHER ROUND OF
THUNDERSTORMS WILL DEVELOP OVER NORTHWEST IOWA LATE THIS AFTERNOON
AND MOVE SOUTHEAST ACROSS THE AREA TONIGHT. SOME OF THE
THUNDERSTORMS WILL LIKELY BE SEVERE WITH WINDS OVER 60 MPH AND
HAIL UP TO 2 INCHES IN DIAMETER POSSIBLE. DURING THE LATE
AFTERNOON INTO EARLY EVENING AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF THUNDERSTORMS AREA EXPECTED WEDNESDAY THROUGH
THURSDAY NIGHT...WITH ANOTHER ROUND POSSIBLE FRIDAY NIGHT. AT THIS
TIME IT DOES NOT LOOK VERY LIKELY THAT THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS QUITE LIKELY AFTER 5 PM THIS AFTERNOON
THROUGH ABOUT MIDNIGHT.

IAZ004>007-015>017-023>028-038-039-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-
BLACK HAWK-
536 AM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...GENERALLY SOUTH OF U.S. HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREAS THIS MORNING
AND ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP TO THE NORTHWEST OF THE AREA...AND DROP
SOUTHEAST ACROSS IOWA OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE
WITH WIND GUSTS OF 60 MPH AND HAIL OF ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVER AL ROUNDS OF THUNDERSTORMS AREA EXPECTED WEDNESDAY THROUGH
FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE LATE WEDNESDAY INTO
WEDNESDAY NIGHT...AND AGAIN THURSDAY AFTERNOON AND NIGHT SOUTH OF
U.S. HIGHWAY 34. AT THIS TIME IT APPEARS THE MAIN THREAT WILL BE
FOR WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FROM ABOUT 8 PM THROUGH 2 AM.

The radar

The Sioux Falls radar (KFSD), 179 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
June 20, 7:00 AM CST
Where
Emmet County, 2 mi W of Ringsted
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.300, -94.550

Lightning, Hancock

When
June 20, 7:45 AM CST
Where
Hancock County, 2 mi NE of Garner
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Thunderstorm Wind, Humboldt

When
June 20, 8:15 AM CST
Where
Humboldt County, Ottosen
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.900, -94.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511065, 5511539, 5511112.